Teen's death puts focus on caffeine powder dangers

By: Associated Press
By: Associated Press
The sudden death of a healthy high school senior has focused attention on unregulated caffeine powder, leading federal health authorities to warn consumers to stay away from the substance.

Caffeine Powder

Stay up-to-date with KAKE News:

COLUMBUS, Ohio (AP) -- The sudden death of a healthy high school senior has focused attention on unregulated caffeine powder.

The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet.

A recent autopsy found that 18-year-old Logan Stiner had a lethal amount of caffeine in his system when he died May 27 at his home in LaGrange, Ohio, southwest of Cleveland.

A coroner said the prom king and wrestler had as much as 23 times the amount of caffeine in his system found in a typical coffee or soda drinker.

His mother has said she was unaware her son took caffeine powder. The prom king and wrestler was days away from graduation. He had planned to study at the University of Toledo.

The U.S. Food and Drug Administration said Friday that it's investigating caffeine powder and will "consider taking regulatory action." The agency said it was aware of the teen's death and cautioned parents that young people could be drawn to it.

Health officials worry about the powder's potential popularity among exercise enthusiasts and young people seeking an energy boost. It's sold as a dietary supplement, not subject to the same federal regulations as certain caffeinated foods.

A minuscule amount of caffeine powder packs a punch.

Merely 1/16th of a teaspoon can contain about 200 milligrams of caffeine, roughly the equivalent found in two large cups of coffee. That means a heaping teaspoon could kill, said Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital in New York.

The agency said the products are 100 percent caffeine and may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.

Three weeks before Stiner's death, students at Keystone Local Schools attended an assembly on heroin overdoses and painkillers, Arbaugh, the superintendent, said. "We were addressing things we thought we should be addressing."

Next year, he said, the dangers of caffeine powder will be added to the district's drug and alcohol awareness programs.


Comments are posted from viewers like you and do not always reflect the views of this station.
powered by Disqus
KAKE TV 1500 N. West Street Wichita, KS 67203-1323 (316) 943-4221
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 267775331 - kake.com/a?a=267775331